Texas-based Specialty Compounding LLC has issued a voluntary recall of all of its sterile-use products(www.austincompounding.com).
An Aug. 11 FDA news release(www.fda.gov) said the agency has received reports from Corpus Christi Medical Center-Doctors Regional and Corpus Christi Medical Center-Bay Area in Texas of 15 patients with bacterial bloodstream infections caused by Rhodococcus equi. All of those patients received IV infusions of calcium gluconate produced by the compounding company.
According to the FDA, cultures from an intact Specialty Compounding sample show growth of bacteria consistent with the Rhodococcus species thought to be involved in the infusion-associated infections in the two Texas facilities. Therefore, the company has recalled all of its sterile-use products, and health care professionals are being cautioned that none of these products should be administered to or used by patients.
Specifically, FDA officials are asking medical facilities, health care professionals and patients who have received the company's sterile-use products since May 9, 2013, to immediately discontinue their use, quarantine the products and return them to the company. To return product or request assistance, users may contact the company at (512) 219-0724, Monday through Friday, between 10 a.m. and 5 p.m. CDT.
"The FDA believes that use of these products would create an unacceptable risk for patients," said Janet Woodcock, M.D., director of the FDA's Center for Drug Evaluation and Research, in the release. "Giving a patient a contaminated injectable drug could result in a life-threatening infection."
Although the FDA, in conjunction with the CDC, is working with Texas health officials to determine the scope of the contamination, the recall extends nationwide because the products were distributed to every state except North Carolina.
AAFP members can report adverse events linked to drugs and biologic agents via RxEvent, an adverse drug event reporting service that has partnered with the Academy. All physicians, health care professionals and patients can report such events through MedWatch(www.accessdata.fda.gov), the FDA's Safety Information and Adverse Event Reporting Program.